Conquering Anxiety and Myasthenia Gravis Together

Conquering Anxiety and Myasthenia Gravis Together

Struggling with physical and mental health is challenging. In my case, myasthenia gravis shined a light on underlying anxiety, and now I am in a relationship with both. I battle both muscle weakness and my own mind. Often, it’s difficult to determine which of the two is causing my problems.

The physical symptoms of anxiety, such as increased heart rate, perspiring, and blood flushing to one’s face, can all be attributed to either MG or the medication used to manage it. My peers who battle anxiety use beta blockers to cope with these symptoms. Beta blockers are contraindicated for MG patients due to their effect on the neuromuscular junction, so I am not allowed to use them, although I desperately wish I could since these symptoms can be very embarrassing in social situations.

For example, when I need to speak to anyone in a position of authority, such as lecturers or even doctors, my blood rushes to my face, causing me to turn bright red. My face usually starts perspiring heavily. Because I wear glasses, they tend to fog up when this happens, leaving me with impaired vision that makes it even more obvious to the person I am trying to talk to that something isn’t right.

Both Mestinon (pyridostigmine) and prednisone can cause excessive sweating as well as anxiety. Taking both and living with anxiety results in a salty waterfall dripping from my face on a daily basis. As MG causes one to fatigue easily, naturally, it also results in sweating. To combat the excessive sweating from impacting my work, I have started carrying handkerchiefs — yes, those still exist — to wipe my face and arms before the sweat drips down on any paperwork. And I must say, once I got past the point of being embarrassed to wipe the sweat off of my body, it really has improved my quality of life.

Both prednisone and anxiety can result in increased heart rate. And seeing as I find most activities to be quite strenuous, my heart rate naturally increases when doing any of the activities of daily living. Both Mestinon and anxiety can cause an upset stomach, which also is quite embarrassing in social situations.

The other hurdle facing those with both anxiety and MG is finding the right anti-anxiety medication. As I mentioned, certain medicines are contraindicated for MG, especially those with muscle-relaxing qualities. It took a while for me to find the right combination of medications to manage both MG and anxiety. I started on very low doses of the psychiatric medications and slowly increased them to where they are now to ensure the medication is not exacerbating my MG.

If there is one thing life with MG has taught me, it is patience. MG makes even the simplest task more complicated. When mental health complicates matters even further, it can be quite overwhelming. But I am happy to report that I have finally reached a stage in my treatment in which both my mental and physical health are well controlled, although it required time and substantial patience.

Hang in there and never stop fighting. Life is beautiful.

***

Myasthenia Gravis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.

Leave a Comment

Your email address will not be published. Required fields are marked *